Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- June 2, 6:15 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 7.69 mi SW of New Baltimore
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.602, -82.838
A strong thunderstorm moved through Lake St. Clair.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong thunderstorm moved through Lake St. Clair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 2, 2:20 PM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
320 PM EDT SAT JUN 2 2012
.SHORT TERM...TONIGHT
SIGNIFICANT BREAKS IN THE CLOUD COVER TODAY ALLOWED MAXES TO
OVERACHIEVE...WITH HIGHS PREDOMINATELY IN THE UPPER 60S TO LOWER 70S.
INCREASED BOUNDARY LAYER DEPTH HAS ALSO ALLOWED US TO FINALLY TAP
INTO SOME OF THE STRONGER WINDS LATE THIS AFTERNOON...WITH GUSTS
TOPPING OUT IN THE UPPER 20S TO LOWER 30S (KNOTS).
MASSIVE UPPER LEVEL LOW/CIRCULATION OVER SOUTHERN ONTARIO WILL
SLOWLY ADVANCE TO THE SOUTHEAST TONIGHT...CONTINUING TO FILL IN THE
PROCESS...AS THE SURFACE LOW IS PROGGED TO RISE TO 1000 MB BY 12Z
SUNDAY. OVERALL...TURNED OUT TO BE A DECENT DAY ACROSS SOUTHEAST
MICHIGAN...AS RAIN SHOWERS HAVE BEEN HARD TO COME BY THUS FAR WITH
THE DRY LOW LEVELS (SURFACE DEW POINTS IN THE UPPER 30S TO MID 40S).
HOWEVER...WITH THE DRIFT TO THE SOUTHEAST...WRAP AROUND
MOISTURE/SHOWERS WILL ADVANCE INTO AT LEAST THE NORTHERN THIRD OF
THE CWA...AND PROBABLY INTO THE CENTRAL PART...AS MID LEVEL LAPSE
RATES ARE PRETTY GOOD TONIGHT...ENOUGH TO GENERATE 100-200 J/KG OF
CAPE WITHIN THE 6-15 KFT LEVEL...WITH EQL HEIGHTS GETTING RIGHT TO
THE -20 C ISOTHERM. SO...A STRAY THUNDERSTORM REMAINS POSSIBLE...BUT
UNLIKELY. SIGNIFICANTLY DRY SUB CLOUD LAYER WILL BE CONDUCIVE TO
TRANSPORTING STRONGER WINDS WITH ANY HEAVIER SHOWERS THAT POSSIBLY
DEVELOP.
WINDS STAYING UP A BIT AND SUBSTANTIAL AMOUNT OF CLOUDS ARE EXPECTED
TO HOLD MINS IN THE LOWER 50S TONIGHT...IN LINE WITH LATEST
GUIDANCE.
&&
.LONG TERM... SUNDAY THROUGH SATURDAY
COLUMNAR CYCLONE OVER THE EASTERN LAKES REGION WILL CONTINUE TO FILL
THROUGH THE DAY SUNDAY. AS THIS OCCURS...BROAD RIDGING OVER THE
NORTHERN PLAINS WILL IMPINGE ON THE CLOSED LOW AND ENCOURAGE IT TO
WOBBLE OUT SOUTHEAST TO THE EASTERN SEABOARD BY MONDAY.
THE OUTER WALL OF THE DEEP MOISTURE ENVELOPE SURROUNDING THE
CIRCULATION WILL HAVE A DIFFICULT TIME SHEDDING TO THE EAST OF THE
AREA ON SUNDAY. HOWEVER...IT WILL UNDERGO A FAIR AMOUNT OF LATERAL
ENTRAINMENT OF THE SURROUNDING DRY AIRMASS. BUT THE CONTINUED
CYCLONIC PUMPING OF THE REMNANT MOIST LAYER SHOULD CONTINUE TO AID
SOME SEMBLANCE OF RAIN SHOWER DEVELOPMENT - ESPECIALLY EAST OF
INTERSTATE-75. EXPECT RAIN COVERAGE IN THIS SECTOR OF THE CYCLONE TO
NOT BE NEARLY AS ROBUST AS THAT CURRENTLY OVER THE CENTRAL U.P. AND
NORTHERN LOWER PENINSULA. ADDITIONALLY...EXPECT ONE MORE BREEZY DAY
AS THE NEAR SURFACE GRADIENT FLOW REMAINS RESPECTABLE AND RELATIVELY
DEEP MIXING (TO AROUND 800MB) WILL FORCE ORGANIZE GUST DEVELOPMENT.
AS SUCH...IT WILL TAKE THE BALANCE OF THE DAYLIGHT HOURS FOR THE
EFFECTS OF THE SYSTEM TO FINALLY EXIT STAGE RIGHT.
OVERALL FLOW PATTERN REALLY BOTTLES UP FOR THE ENTIRE UPCOMING
WEEK...AS UPPER LOWS ANCHOR ALONG BOTH COASTS AND A BROAD LONG WAVE
RIDGE STAGNATES OVER THE CENTRAL PORTION OF THE CONTINENT. SOUTHEAST
MICHIGAN WILL REMAIN UNDER THE INFLUENCE OF NORTHERLY TO
NORTHWESTERLY FLOW ALOFT THROUGHOUT THE WEEK. CONSEQUENTLY...THERE
IS VERY LITTLE OPPORTUNITY TO TRANSLATE MUCH IN THE WAY ORGANIZED
MOISTURE INTO THE REGION. WITH THE COOL CONTINENTAL AIR MASS IN
PLACE...TEMPERATURES WILL HOVER JUST SHY OF TARGET VALUES FOR EARLY
JUNE. OVERALL IT WILL BE A VERY TRANQUIL STRETCH OF WEATHER...DURING
WHAT IS NORMALLY AN ACTIVE TIME OF YEAR.
&&
.MARINE...
LOW PRESSURE NORTH OF GEORGIAN BAY IS SLOWLY WEAKENING...AND WINDS
OVER SAGINAW BAY HAVE ALSO DIMINISHED...WITH GUSTS TOPPING AROUND 30
KNOTS. WILL THUS REPLACE THE GALE WARNING WITH SMALL CRAFT
ADVISORIES. OUTSIDE OF THE SAGINAW BAY...WINDS HAVE STRUGGLE TO EVEN
GUST TO 25 KNOTS...BUT LAND AREAS HAVE BEEN PICKING UP AND SUSPECT
IMMEDIATE NEARSHORE LOCATIONS WILL PEAK AROUND 25 KNOTS LATE THIS
AFTERNOON AND WILL MAINTAIN THE SMALL CRAFT ADVISORIES UNTIL EARLY
EVENING. WIND SPEEDS WILL THEN BE ON A GENERAL DECREASE
THROUGH THE REST OF THE WEEKEND (OUTSIDE OF THE MODEST PICKUP SUNDAY
AFTERNOON)...BECOMING LIGHT NORTHWEST BY SUNDAY NIGHT AS WEAK HIGH
PRESSURE SETTLES OVER THE AREA.
&&
.AVIATION...ISSUED 1210 PM EDT SAT JUN 2 2012
//DISCUSSION...
LOW PRESSURE NORTH OF GEORGIAN BAY IS FILLING/WEAKENING...AND
SOUTHWEST WINDS HAVE AND WILL COME UP SHORT OF PREVIOUSLY FORECASTED
VALUES...BUT STILL WOULD EXPECT SOME HIGHER GUSTS OF 25 TO 30 KNOTS
THIS AFTERNOON...DIMINISHING QUICKLY TOWARD SUNSET.
OTHERWISE...LOOKING AT MID CLOUDS ROTATING THROUGH SOUTHEAST
MICHIGAN THROUGH THE TAF PERIOD (PERIODS OF SCT)...WITH AT LEAST
SCATTERED SHOWERS DUE TO THE RATHER STEEP MID LEVEL LAPSE RATES.
THUNDER CHANCES ARE VERY LOW HOWEVER. ANY SHOWER WILL BE CAPABLE
OF PRODUCING STRONGER WINDS IN EXCESS OF 30 KNOTS.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE WIND GUSTS WILL PEAK OUT WITHIN THE 25 TO 30 KNOT
RANGE FROM 240-260 DEG THIS AFTERNOON.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON...UNTIL 8 PM SATURDAY.
SMALL CRAFT ADVISORY...SAGINAW BAY...UNTIL 8 AM SUNDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 8 PM SATURDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 8 PM SATURDAY.
&&
SHORT TERM...SF
LONG TERM....MANN
MARINE.......SF
AVIATION.....SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 310 PM EDT SAT JUN 2 2012 MIZ047>049-053>055-060>063-068>070-075-076-082-083-031000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 310 PM EDT SAT JUN 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-031000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 310 PM EDT SAT JUN 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT. REFER TO THE LATEST MARINE FORECASTS AND STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 601 PM EDT SAT JUN 2 2012 MIZ053-060>062-068-069-022300- GENESEE-LAPEER-LIVINGSTON-OAKLAND-SAGINAW-SHIAWASSEE- 601 PM EDT SAT JUN 2 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS ALONG A LINE EXTENDING FROM CLIO TO 6 MILES NORTHWEST OF FOWLERVILLE...MOVING SOUTHEAST AT 40 MPH. SOME OF THESE SHOWERS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH. * THE SHOWERS WILL BE NEAR... SWARTZ CREEK AND GAINES BY 605 PM EDT... OTISVILLE AND GREGORY BY 610 PM EDT... LINDEN AND HOWELL BY 615 PM EDT... COLUMBIAVILLE AND PINCKNEY BY 620 PM EDT... HOLLY AND HARTLAND BY 625 PM EDT... HAMBURG AND BRIGHTON BY 630 PM EDT... LUM AND ORTONVILLE BY 635 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 630 PM EDT SAT JUN 2 2012 MIZ061>063-068>070-022330- GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-ST. CLAIR- 630 PM EDT SAT JUN 2 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF DAVISON TO 5 MILES NORTH OF MILFORD TO 10 MILES SOUTHWEST OF BRIGHTON...MOVING EAST AT 45 MPH. WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... ORTONVILLE AND MILFORD BY 635 PM EDT... SOUTH LYON AND METAMORA BY 640 PM EDT... LUM AND WEST BLOOMFIELD BY 645 PM EDT... PONTIAC AND DRYDEN BY 650 PM EDT... IMLAY CITY AND TROY BY 655 PM EDT... CAPAC AND ROYAL OAK BY 700 PM EDT... WARREN AND STERLING HEIGHTS BY 705 PM EDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
650 PM EDT SAT JUN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST COMMERCE 42.59N 83.49W
06/02/2012 E50 MPH OAKLAND MI TRAINED SPOTTER
&&
ADODSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 654 PM EDT SAT JUN 2 2012 MIZ062-063-069-070-075-076-022345- LAPEER-MACOMB-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE- 654 PM EDT SAT JUN 2 2012 ...SIGNIFICANT WEATHER ADVISORY... AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH VERY STRONG WINDS ORIENTED ALONG A LINE EXTENDING FROM IMLAY CITY TO 6 MILES NORTH OF TROY TO 6 MILES NORTHWEST OF CANTON...MOVING EAST AT 50 MPH. WIND GUSTS OF 40 TO 50 MPH HAVE BEEN REPORTED IN THESE SHOWERS. * THE SHOWERS WILL BE NEAR... CAPAC AND STERLING HEIGHTS BY 700 PM EDT... WARREN AND MOUNT CLEMENS BY 705 PM EDT... EMMETT AND DETROIT BY 710 PM EDT... ST. CLAIR SHORES AND NEW BALTIMORE BY 715 PM EDT... GROSSE POINTE BY 720 PM EDT... PORT HURON AND ST. CLAIR BY 725 PM EDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
655 PM EDT SAT JUN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 NNE HIGHLAND 42.67N 83.60W
06/02/2012 E50.00 MPH OAKLAND MI NWS EMPLOYEE
NUMEROUS SMALL BRANCHES DOWN AROUND DUCK LAKE AND WHITE
LAKE
&&
ADODSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
657 PM EDT SAT JUN 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 5 SW FLINT 42.97N 83.75W
06/02/2012 M44 MPH GENESEE MI ASOS
&&
ADODSONThe Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
3 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2012Every state in 2012This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379401, 390724, 379402.